0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters to the Editor   |    
Bilateral Pallidal Necrosis and Cardiac Toxicity in a Patient With Venlafaxine and Bupropion Overdose
Yu-Hsuan Lin, M.D.; Eason Huang, M.D.; Yi-Ling Chien, M.D.
Am J Psychiatry 2012;169:993-994. doi:10.1176/appi.ajp.2012.11111708
View Author and Article Information

The authors report no financial relationships with commercial interests.

Taipei, Taiwan

Accepted May , 2012.

To the Editor: The new generation of antidepressants is generally thought to be safer than traditional antidepressants. Although combining antidepressants is recommended for the treatment of refractory depression, the toxicity of drug overdose from more than one antidepressant is seldom addressed.

A 30-year-old woman was sent to the emergency department 1 hour after ingesting venlafaxine and bupropion in a suicide attempt. The exact dose was uncertain, but according to the metabolites of venlafaxine, bupropion, and benzodiazepine found in her urine, it is probable that she consumed a 1-month prescription of 150 mg venlafaxine, 300 mg bupropion, and 3 mg lorazepam that was prescribed 3 days earlier.

She had clear consciousness initially, but generalized myoclonus soon occurred. A fever (40.6°C) and tachycardia (100–170 bpm) developed with normal blood pressure (122/91 mmHg), respiratory rate (16/min), and O2 saturation (SpO2=95%). An ECG demonstrated prolonged QRS complex with a deep, slurred S wave on lead I and an R wave on lead aVR. Sodium bicarbonate was then administrated.

One hour later, the patient became drowsy and confused and she suffered respiratory distress. Her blood pressure decreased (94/36 mmHg), tachycardia increased (200 bpm), and SpO2 decreased (49%). Endotracheal intubation was performed within 5 minutes, and her SpO2 and blood pressure returned to normal. After sodium bicarbonate treatment, the patient recovered from the changes seen on the ECG. However, leukocytosis (10.27×109/L), elevated creatine kinase (520 U/L) and creatinin (1.5 mg/dL) levels, and changes in vital signs suggested serotonin syndrome. Cyprohepadine was provided with supportive treatment; intravenous lorazepam was also given continuously for agitated behavior. Fever and disturbed consciousness ameliorated within 2 days, but creatine kinase and alanine transaminase levels continued to increase, peaking at 107,895 U/L and 2,453 U/L around 43 and 102 hours, respectively, after overdose. The patient was extubated 7 days later.

One week after extubation, purposeful involuntary movement and akathisia were noted after discontinuing lorazepam. Suspecting benzodiazepine withdrawal, lorazepam was resumed with pramipexole, 0.75mg/day, until the akathisia subsided 2 weeks later. The choreoathetosis remained, with frontal releasing signs (i.e., Luria test, glabellar reflex) and impaired recent memory, language, and executive function. An MRI scan revealed bilateral pallidal necrosis 7 weeks after admission (Figure 1 and Figure 2).

 
Anchor for JumpAnchor for Jump
FIGURE 1.T1-Weighted MRI Showing Mixed Hypointensity and Hyperintensity in the Globus Pallidus Bilaterally
 
Anchor for JumpAnchor for Jump
FIGURE 2.T2 Fluid-Attenuated Inversion Recovery MRI Showing Symmetrical Hyperintensity Lesions in the Globus Pallidus Bilaterally and a Mild Negative Mass Effect

A limited number of reports of antidepressant overdose-related bilateral pallidal necrosis have been published. Szólics et al. (1) reported similar pallidal necrosis with multiple functional changes and extrapyramidal symptoms after fluoxetine overdose, implying a complex relationship between serotonin and the nigrastriatal dopaminergic system. The bilateral pallidal necrosis in our patient could have been caused by transient hypoxia, but the toxicity of venlafaxine and/or bupropion could not be excluded. It is therefore worth being cautious when prescribing venlafaxine concomitantly with bupropion for patients at high risk of deliberate overdose. Furthermore, neuroimaging is recommended for patients with prolonged extrapyramidal symptoms and cognitive change after serotonin syndrome or antidepressant overdose.

Szólics  M;  Chaudhry  M;  Ljubisavljevic  M;  Corr  P;  Samir  HA;  van Gorkom  KN:  Neuroimaging findings in a case of fluoxetine overdose.  J Neuroradiol  (Epub ahead of print, Dec 22 2011)
 
References Container

FIGURE 1. T1-Weighted MRI Showing Mixed Hypointensity and Hyperintensity in the Globus Pallidus Bilaterally

FIGURE 2. T2 Fluid-Attenuated Inversion Recovery MRI Showing Symmetrical Hyperintensity Lesions in the Globus Pallidus Bilaterally and a Mild Negative Mass Effect
+

References

Szólics  M;  Chaudhry  M;  Ljubisavljevic  M;  Corr  P;  Samir  HA;  van Gorkom  KN:  Neuroimaging findings in a case of fluoxetine overdose.  J Neuroradiol  (Epub ahead of print, Dec 22 2011)
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 10.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 4.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 4.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 20.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles